Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 48, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Aug 9, 2021, 1:36 PM PDT. It took effect at Aug 9, 2021, 11:00 PM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2021, 1:36 PM PDT (20:36 UTC)
- In effect from
- Aug 9, 2021, 11:00 PM PDT
- Expired
- Aug 10, 2021, 11:00 PM PDT
- In force
- 24 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
448 WHUS76 KMFR 092036 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 136 PM PDT Mon Aug 9 2021 PZZ356-376-100945- /O.EXT.KMFR.GL.W.0028.000000T0000Z-210810T0600Z/ /O.EXT.KMFR.SC.Y.0078.000000T0000Z-210811T1800Z/ /O.NEW.KMFR.SE.W.0048.210810T0600Z-210811T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 136 PM PDT Mon Aug 9 2021 ...GALE WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT TUESDAY... * WHAT...North winds 25 to 35 kt with gusts up to 40 kt and very steep and hazardous wind driven seas of 8 to 12 ft at 7 to 8 seconds. Winds ease to 25 to 30 kt late tonight into Tuesday. Seas remain very steep and hazardous through Tuesday evening, subsiding to 7 to 9 ft late Tuesday night. * WHERE...Gales and very steep and hazardous seas are expected beyond 2 nm from shore and south of Port Orford. All other areas can expect conditions hazardous to small craft. * WHEN...For the Gale Warning, until 11 PM PDT this evening. For the Hazardous Seas Warning, from 11 PM this evening to 11 PM PDT Tuesday. For the Small Craft Advisory, until 11 AM PDT Wednesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible at times. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-100945- /O.EXT.KMFR.SC.Y.0078.000000T0000Z-210811T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 136 PM PDT Mon Aug 9 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...North winds 20 to 25 kt with gusts up to 30 kt and steep wind driven seas 6 to 8 ft at 8 seconds. * WHERE...All areas. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
607 WHUS76 KMFR 100916 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 216 AM PDT Tue Aug 10 2021 PZZ356-376-102230- /O.CON.KMFR.SE.W.0048.000000T0000Z-210811T0600Z/ /O.CON.KMFR.SC.Y.0078.000000T0000Z-210811T1800Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 216 AM PDT Tue Aug 10 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...North winds 25 to 30 kt with occasional gusts to 35 kt and steep to very steep, wind driven seas of 7 to 11 ft at 7 to 8 seconds. Winds ease to 20 to 25 kt tonight into Wednesday and seas become steep at 6 to 9 ft. * WHERE...Very steep and hazardous seas are expected beyond 2 nm from shore from Port Orford to Cape Sebastian and beyond 5 nm from shore south of Cape Sebastian. All other areas can expect conditions hazardous to small craft. * WHEN...For the Hazardous Seas Warning, from 11 PM this evening to 11 PM PDT Tuesday. For the Small Craft Advisory, until 11 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-102230- /O.CON.KMFR.SC.Y.0078.000000T0000Z-210811T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 216 AM PDT Tue Aug 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...North winds 20 to 25 kt with gusts up to 30 kt and steep wind driven seas 6 to 8 ft at 7 to 8 seconds. * WHERE...All areas. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
741 WHUS76 KMFR 102053 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 153 PM PDT Tue Aug 10 2021 PZZ356-376-111100- /O.CON.KMFR.SE.W.0048.000000T0000Z-210811T0600Z/ /O.CON.KMFR.SC.Y.0078.000000T0000Z-210811T1800Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 153 PM PDT Tue Aug 10 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...North winds 25 to 30 kt with occasional gusts to 35 kt and steep to very steep, wind driven seas of 7 to 11 ft at 7 to 8 seconds. Winds ease to 20 to 25 kt tonight into Wednesday and seas remain steep at 6 to 9 ft. * WHERE...Very steep and hazardous seas are expected beyond 2 nm from shore from Port Orford to Cape Sebastian and beyond 5 nm from shore south of Cape Sebastian. All other areas can expect conditions hazardous to small craft. * WHEN...For the Hazardous Seas Warning, from 11 PM this evening to 11 PM PDT Tuesday. For the Small Craft Advisory, until 11 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-111100- /O.CON.KMFR.SC.Y.0078.000000T0000Z-210811T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 153 PM PDT Tue Aug 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...North winds 20 to 25 kt with gusts up to 30 kt and steep wind driven seas 6 to 8 ft at 7 to 8 seconds. * WHERE...All areas. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Aug 9, 8:52 AM PDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 9, 8:52 AM PDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Medford OR
852 AM PDT Mon Aug 9 2021
.DISCUSSION...The forecast remains unchanged from the previous
update this morning. Excessive heat and thunderstorms at the end
of the week is the current focus for today. Multiple days (Tue-
Sat) of triple digit heat is likely for west side valleys and
temperatures in the upper 90s to near 100 degrees for the east
side. The Excessive Heat Watch for areas west of the Cascades will
likely be upgraded to a warning later today due to the high
temperatures in the forecast. For areas east of the Cascades, a
heat advisory may also be necessary.
- Viken
&&
.AVIATION...09/12Z TAFs...For inland areas, VFR conditions through
today other than the reduced visibilities downwind of area
wildfires, especially across northern California and across parts of
Douglas, Jackson, and Klamath counties.
Along the coast, IFR/LIFR conditions in marine stratus are expected
to return late tonight, especially north of Cape Blanco but also
from Gold Beach southward. Expect the marine stratus to dissipate at
the coast by 18z with VFR conditions Monday afternoon.
Sven
&&
.MARINE...Updated 830 AM PDT Monday 9 August 2021...Buoy
observations are falling within a foot of the forecast as well as
wind speeds. No changes for the current forecast at this time.
A thermal trough near shore will bring gusty north winds to the
waters into Tuesday. Gales are expected south of Gold Beach with
advisory level winds and seas farther north. Winds will weaken
considerably Tuesday night and Wednesday and remain lighter into
the weekend. Steep seas will gradually transition to northwest
swell Wednesday through Friday.
-Sven/Viken
&&
.PREV DISCUSSION... /Issued 330 AM PDT Mon Aug 9 2021/
DISCUSSION...The forecast remains largely unchanged from the
previous update. The main two components of the forecast are
excessive heat and thunderstorms by the end of the week.
Can't summarize the heat better than what was written on the 300
PM Aug 8 update, so have provided that again here,
High pressure aloft centered out around 40N and 154W will move
eastward over the next couple of days, setting up just off the
PacNW coast by Wednesday morning. Some guidance is showing 500 mb
heights of 597-599 dm, which is almost unheard of for this
location for this time of year. It is notable since heights like
this only show up in the climate record once in 30 years or, in
some cases (location-wise), fall completely outside of the
climatological record. What this means for us is that it's going
to get hot again...and fast. We're looking at a substantial heat
wave developing this week with multiple days in a row likely
above 100 degrees for west side valleys and temperatures peaking
in the upper 90s to near 100 degrees over the east side. 850 temps
jump tomorrow (Monday) and surge to more than 25C Tue-Sat. We
have extended the Excessive Heat Watch for areas west of the
Cascades backward in time to begin on Tuesday afternoon, since
many areas will probably have high temperatures well above 100
degrees and heat impacts should already be starting. Smoke from
area wildfires will become more prevalent across southern
Oregon/northern California during this time period, so while
confidence in the heat is high, confidence in just how hot it will
get and the temperature forecast is a bit lower than usual due to
the smoke. As such, no upgrades just yet, but we'll be evaluating
the heat potential over the next couple of shifts. We may also
need to add heat advisories for the east side beginning Wednesday.
-Spilde
For the thunderstorms, a slight chance still remains in the
forecast as an upper trough builds off the N. Cal. coast and
pushes the ridge to the NW. This will allow moisture to creep into
the region, with PWs nearing 1", but probabilities of exceeding
1" remain low, peaking at 60% on Friday. The EC continues to mimic
the EPS mean and shows broad instability from Siskiyou County
north along the I-5 corridor east to the Cascades, and spilling
over to the east side towards the weekend. Winds at the 700 mb
layer remain weak, 5 to 10 kts, so it remains that storms will be
fairly stationary and terrain locked.
-Miles
AVIATION...09/12Z TAFs...For inland areas, VFR conditions through
today other than the reduced visibilities downwind of area
wildfires, especially across northern California and across parts of
Douglas, Jackson, and Klamath counties.
Along the coast, IFR/LIFR conditions in marine stratus are expected
to return late tonight, especially north of Cape Blanco but also
from Gold Beach southward. Expect the marine stratus to dissipate at
the coast by 18z with VFR conditions Monday afternoon.
Sven
&&
MARINE...Updated 210 AM PDT Monday 9 August 2021...A thermal
trough near shore will bring gusty north winds to the waters into
Tuesday. Gales are expected south of Gold Beach with advisory level
winds and seas farther north. Winds will weaken considerably Tuesday
night and Wednesday and remain lighter into the weekend. Steep seas
will gradually transition to northwest swell Wednesday through
Friday. -Sven
FIRE WEATHER...Updated 300 AM Monday 9 August 2021...
Excessively hot, very unstable and dry air becomes the main concern
across southern Oregon and northern California from Tuesday into
Thursday. The biggest concerns are Haines Index values of 6 over
active fires across northern California and portions of western
Oregon on Tuesday into Wednesday. Lapse rates look particularly
concerning near the Antelope Fire and the River Complex in Siskiyou
County close to the MHS BUFR forecast sounding. The BUFR sounding
shows lapse rates 10 C/km up to 500 mb and dew point depressions
around 22 Celsius near 700mb. These type of conditions are similar
to the north, although there are well defined inversions around
850mb near Roseburg and Fort Rock. The presence of an inversion
suggests air might not mix as efficiently compared to locations to
the south.
In any case, we felt a fire weather watch was appropriate for a
Haines Index of 6 over the active fires in Oregon. Smoke is the one
weather feature which may throw a wrench in the forecast here.
However, we felt the uncertainty was low enough to issue a watch for
the Skyline Complex, Devils Knob Complex and Jack Fire.
Another meteorological feature worth noting are the 500 mb heights.
Models show those reaching 5940 meters , which is around 97th to
99th percentile for the statistically warmest time of year.
The last weather feature worth mentioning is thunderstorm potential
Thursday and Friday. We currently have a 10 to 15 percent chance of
thunderstorms in the forecast when an upper level low moves up on
the coast Thursday and Friday. This very well could change
depending on the confidence with the smoke forecast and the addition
of higher resolution models made available late Tuesday and
Wednesday.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory until 5 PM PDT Wednesday for ORZ021-022.
Excessive Heat Watch from Tuesday afternoon through Saturday
evening for ORZ023>028.
Fire Weather Watch from Tuesday morning through Wednesday
evening for ORZ616-617.
CA...Excessive Heat Watch from Tuesday afternoon through Saturday
evening for CAZ080>082.
Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Wednesday for
PZZ350-356-370-376.
Gale Warning until 11 AM PDT Tuesday for PZZ356-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:28 AM PDT | Excessive Heat Warning | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 5 days |
| Aug 9, 11:28 AM PDT | Heat Advisory | MFR | Klamath, Lake | 4 days |
| Aug 9, 2:45 PM PDT | Red Flag Warning | MFR | Coos, Douglas, Lane | 56 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.